Study finds adding casopitant mesylate to regimen cuts side effects
MONDAY, May 11 (HealthDay News) -- The addition of the drug casopitant mesylate (CM) to the conventional two-drug regimen of dexamethasone and ondansetron greatly reduces chemotherapy-induced nausea and vomiting (CINV) in patients undergoing highly emetogenic chemotherapy (HEC), a new study concludes.
HEC is used to treat many types of solid tumor cancers, including colorectal and pancreatic cancer. Drugs such as dexamethasone and ondansetron are effective in reducing CINV in the first 24 hours after chemotherapy but only provide moderate relief during the delayed phase (24 to 120 hours after chemotherapy).
The phase 3 study included 810 patients who were receiving dexamethasone and ondansetron after undergoing HEC. They were randomly selected to also receive either a placebo (269 patients), a single 150-milligram oral dose of CM (271), or three-day intravenous plus oral CM (90-mg intravenous on the first day plus 50-mg oral on the second and third days).
The study found that 86 percent of patients in the single oral CM group and 80 percent of those in the intravenous plus oral CM group achieved a complete response (no vomiting, retching or use of rescue medications) for the first 120 hours after their first cycle of HEC treatment, compared with 66 percent of patients in the placebo group.
"A three-drug regimen including a single oral dose or three-day intravenous plus oral regimen of casopitant mesylate plus dexamethasone and ondansetron significantly reduced CINV events in patients receiving HEC compared with a two-drug regimen of dexamethasone and ondansetron," wrote Steven Grunberg, a professor at the University of Vermont, Burlington, and colleagues.
The study appears online and in the June print edition of The Lancet Oncology.
The U.S. National Cancer Institute has more about managing chemotherapy-related nausea and vomiting.
-- Robert Preidt
SOURCE: The Lancet Oncology, news release, May 10, 2009
All rights reserved